Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS Tucson, AZ

August 20, 2018Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2018, 3:53 PM MST for Santa Cruz County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 3:53 PM MST (22:53 UTC)
Expired
Aug 20, 2018, 4:45 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS55 KTWC 202253
SVRTWC
AZC023-202345-
/O.NEW.KTWC.SV.W.0085.180820T2253Z-180820T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
353 PM MST MON AUG 20 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Santa Cruz County in southeastern Arizona...

* Until 445 PM MST.

* At 352 PM MST, a severe thunderstorm was located near Rio Rico
  Southeast, or 8 miles northeast of Nogales, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nogales, Rio Rico Northeast, Rio Rico Southwest, Rio Rico
  Northwest, Tubac, Tumacacori-Carmen, Rio Rico Southeast, Patagonia,
  Tumacacori, Rio Rico, Kino Springs, Patagonia Lake, Sonoita and
  Amado.

This includes the following highways...
 Interstate 19 between mile markers 1 and 25.
 Route 82 between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3166 11108 3168 11070 3133 11067 3133 11101
TIME...MOT...LOC 2252Z 084DEG 3KT 3148 11086 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
2 follow-up statements
145 
WWUS55 KTWC 202312
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
412 PM MST MON AUG 20 2018

AZC023-202345-
/O.CON.KTWC.SV.W.0085.000000T0000Z-180820T2345Z/
Santa Cruz-
412 PM MST MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR CENTRAL SANTA CRUZ COUNTY...

At 412 PM MST, a severe thunderstorm was located near Rio Rico
Southeast, or 8 miles north of Nogales, and is nearly stationary.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Nogales, Rio Rico Northeast, Rio Rico Southwest, Rio Rico Northwest,
Tubac, Tumacacori-Carmen, Rio Rico Southeast, Patagonia, Tumacacori,
Rio Rico, Kino Springs, Patagonia Lake, Sonoita and Amado.

This includes the following highways...
 Interstate 19 between mile markers 1 and 25.
 Route 82 between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3166 11108 3168 11070 3133 11067 3133 11101
TIME...MOT...LOC 2312Z 084DEG 3KT 3148 11088 

HAIL...1.50IN
WIND...60MPH
 
$$

LEINS
671 
WWUS55 KTWC 202339
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
439 PM MST MON AUG 20 2018

AZC023-202348-
/O.EXP.KTWC.SV.W.0085.000000T0000Z-180820T2345Z/
Santa Cruz-
439 PM MST MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 445 PM MST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3166 11108 3168 11070 3133 11067 3133 11101
TIME...MOT...LOC 2338Z 084DEG 3KT 3148 11090 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:44 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 20, 1:44 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
144 PM MST Mon Aug 20 2018

.SYNOPSIS...High pressure overhead will shift east of our area
through Tuesday, setting up a moist southerly monsoonal flow and
increased thunderstorm chances across southeast Arizona.  Some
storms will produce heavy rain and gusty winds. Meanwhile,
daytime temperatures will ease back to near or below average.

&&

.DISCUSSION...While 12Z sounding this morning at KTUS showed
precipitable water values lower than Sunday, water vapor satellite
showing moist plume south of the border is gradually encroaching
northward. Models in general agreement that high pressure aloft
will shift eastward increasing the southerly flow over Arizona
this week to help usher in the moisture. A couple of subtle
features seen on water vapor imagery should help boost storm
coverage but timing of these features is not agreed upon by model
solutions and has created a disparity in PoP guidance values into
Tuesday. As of noon, higher resolution models were more
consistent developing majority of storms south of I-10 this
afternoon and moving storms west or northwest through the evening
hours.

Storms are currently forming outside of those areas over the high
terrain from the Rim to the Chiricahuas right along the moisture
boundary shown on water vapor satellite which is coincident with
the instability gradient. The upper level support should ultimately
show favor to points farther south and west, and will keep that
trend going for the evening hours.

Models are actually in better agreement with thunderstorm chances
Tuesday night and Wednesday as a more significant feature moving
north out of Mexico, or at least a portion of it, takes aim on
southeast Arizona to enhance thunderstorm chances. Continued
southerly flow the rest of the work week and into the weekend
will keep scattered thunderstorms in the forecast, and nighttime
storms are also a possibility in abundant moisture. The moisture
and storms should keep daytime temperatures at or below average.

&&

.AVIATION...Valid through 22/00Z.
SCT-BKN clouds this afternoon and evening with bases around 8k-12k
ft AGL along with FEW-SCT clouds AOA 20k ft AGL. Expect isolated to
scattered TSRA/SHRA to continue to develop this afternoon, with the
mountains south and east of KTUS being the favored areas initially
before spreading to the west/northwest through the evening. WLY/NWLY
SFC winds generally remaining less than 12 kts, except for around
thunderstorms where gusty outflows will be possible. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern will be better suited for shower and
thunderstorm development this week as flow aloft becomes more
southerly and increases moisture across the area. Some storms will
be capable of producing heavy rainfall. Terrain driven 20-ft winds
persist at less than 15 mph, except in and around thunderstorms
where strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

KD/JKP

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 20, 2:47 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
247 PM MST MON AUG 20 2018

AZZ503-507-513-202215-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
247 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
315 PM MST...

At 246 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles east of Rio Rico Southeast, or 19 miles northeast of Nogales,
moving northwest at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Patagonia, Canelo, Sonoita and Elgin.

LAT...LON 3152 11049 3141 11066 3154 11091 3170 11069
TIME...MOT...LOC 2146Z 129DEG 5KT 3153 11066

RH
Special weather statement, Aug 20, 3:07 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
307 PM MST MON AUG 20 2018

AZZ508-512-202230-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
307 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 330 PM MST...

At 306 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles north of Douglas, moving west at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mcneal and Elfrida.

LAT...LON 3168 10949 3155 10954 3160 10978 3179 10969
TIME...MOT...LOC 2206Z 111DEG 5KT 3163 10959

RH
Special weather statement, Aug 20, 3:13 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
313 PM MST MON AUG 20 2018

AZZ503-507-513-202245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
313 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
345 PM MST...

At 313 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles east of Rio Rico Southeast, or 14 miles northeast of Nogales,
moving west at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rio Rico Southeast, Patagonia, Kino Springs, Canelo, Sonoita, Elgin,
Patagonia Lake and Lochiel.

LAT...LON 3167 11050 3133 11051 3133 11092 3172 11090
TIME...MOT...LOC 2213Z 111DEG 5KT 3145 11071

RH
Special weather statement, Aug 20, 3:44 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
344 PM MST MON AUG 20 2018

AZZ503-507-513-202315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
344 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
415 PM MST...

At 343 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Rio Rico Southeast, or 11 miles northeast of Nogales,
moving west at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nogales, Rio Rico Southeast, Rio Rico Northeast, Rio Rico Southwest,
Patagonia, Kino Springs, Sonoita, Rio Rico, Patagonia Lake and Elgin.

LAT...LON 3171 11098 3170 11052 3133 11064 3133 11099
TIME...MOT...LOC 2243Z 111DEG 5KT 3144 11077

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:04 PM MSTSevere Thunderstorm WarningTWCCochise29 min
Aug 19, 5:05 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Aug 19, 5:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Aug 19, 5:41 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 19, 6:12 PM MSTFlash Flood WarningTWCSanta Cruz93 min
Aug 19, 6:24 PM MSTSevere Thunderstorm WarningTWCSanta Cruz14 min
Aug 20, 2:47 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Aug 20, 3:07 PM MSTSpecial Weather StatementTWCCochise23 min
Aug 20, 3:13 PM MSTSpecial Weather StatementTWCSanta Cruz32 min
Aug 20, 3:29 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 20, 3:44 PM MSTSpecial Weather StatementTWCSanta Cruz31 min
Aug 20, 3:44 PM MSTSevere Thunderstorm WarningTWCCochise27 min
Aug 20, 4:08 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 20, 4:09 PM MSTSpecial Weather StatementTWC51 min
Aug 20, 4:11 PM MSTSpecial Weather StatementTWC49 min
Aug 20, 4:23 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz52 min
Aug 20, 4:44 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 20, 4:57 PM MSTSpecial Weather StatementTWC63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.